South Dakota, 2019Dust Devil in South Dakota, June 19, 2019
June 19, 2019 · NWS UNR · 1 event in 1 county or zone
A dust devil caused minor damage near Mission.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dust devil caused minor damage near Mission.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 10:58 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Jun 19, 10:58 AM CST, 1 hour 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1058 AM MDT Wed Jun 19 2019
.DISCUSSION...(Today Through Tuesday)
Issued at 333 AM MDT Wed Jun 19 2019
Current upper level analysis has broad flat trof over the northern
CONUS with a compact shortwave across eastern Montana. Skies are
mostly cloudy across the Northern Plains with a broken band of
showers across the central Dakotas. At the surface, weak low
pressure is located across northwest SD with a frontal boundary
extending east into southern Minnesota. Temperatures at 3am across
the forecast area are in the 50s and 60s with light southerly
winds.
Upper shortwave across eastern Montana will slowly shift east
across far northern SD through this morning. This wave combined
with the surface low and frontal boundary will likely keep showers
and few thunderstorms going through much of the day across far
northern SD into central SD. Further south and west, a break in
precip is expected until early afternoon. Then some widely
scattered showers and storms are expected, especially over the
Black Hills area.
There will be a little better chance for some stronger storms
late this afternoon into this evening as modest instability
develops and shear becomes more favorable for organized storms,
especially from northeast WY to northwest SD. Another surface low
and weak cold front moves through late tonight, with drier
conditions expected behind it through much of Thursday morning.
Upper flow becomes a little more southwesterly late Thursday with
another round of showers and thunderstorms possible into Thursday
night associated with a strong upper low crossing the Northern
Rockies. This upper low will track slowly east-northeast into
south central Canada through Sunday. This will likely bring more
showers and a few storms at times each day through Sunday. Most
of the instability will be pushed south and east of the area with
previous cold front, so chances for stronger storms look minimal
at best through the weekend. Temperatures will also remain below
average through the weekend.
The rest of the forecast period looks somewhat drier and a bit
warmer as a secondary system tracks mostly south of the region
later in the weekend and weak ridging is progged to develop over
the high plains early next week.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1057 AM MDT Wed Jun 19 2019
VFR conditions are expected through this afternoon. Thunderstorms
will develop across northeastern Wyoming late this afternoon,
spreading into western SD this evening/overnight. IFR conditions
will be possible with the thunderstorms.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...15
AVIATION...Pojorlie
Hazardous weather outlook, Jun 19, 8:33 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
833 AM MDT Wed Jun 19 2019
SDZ012-024>026-028>031-072>074-WYZ054-056-057-071-201300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Western Crook-Wyoming Black Hills-Northeastern Crook-
833 AM MDT Wed Jun 19 2019
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected across the area, mainly this
evening. There is a slight risk of severe thunderstorms with hail
and damaging winds. Locally heavy rain is also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a daily chance for thunderstorms through the end of the
week into the weekend. There is a marginal risk of severe
thunderstorms on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ001-002-013-014-027-032-041>044-046-047-049-WYZ055-058-201300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-
Southern Foot Hills-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Southern Campbell-Weston-
833 AM MDT Wed Jun 19 2019 /933 AM CDT Wed Jun 19 2019/
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected across the area this
today and tonight. There is a marginal risk of severe
thunderstorms with hail and damaging winds. Locally heavy rain is
also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a daily chance for thunderstorms through the end of the
week into the weekend. Widespread severe thunderstorms are not
expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
Dust Devil, Todd
- When
- June 19, 12:05 PM CST
- Where
- Todd County, 2 mi W of Mission
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 43.310, -100.700
A dust devil briefly developed west of Mission. It destroyed a metal carport and blew shingles off the house. It tossed a trampoline into a tree, damaged a swing set, and broke tree branches.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Texas, June 19 to 22, 20192 deaths · 44 events
- Damaging Winds in Mississippi, June 19 to 20, 20191 death · $2.7 million · 83 kt wind · 34 events
- Tornado and Damaging Winds in Louisiana, June 19 to 20, 2019$350,000 · EF2 · 16 events
- Flash Flooding and Hail in Texas, June 19 to 20, 2019$350,000 · 2.75 in hail · 53 events
- Tornado and Hail in Tennessee, June 19 to 20, 2019$204,000 · EF0 · 51 events
- Hail and Damaging Winds in Arkansas, June 19, 2019$375,000 · 5 in hail · 37 events
- Damaging Winds in Arkansas, June 19, 2019$315,000 · 70 kt wind · 4 events
- Tornado and Hail in Oklahoma, June 19, 2019$50,000 · EF1 · 5 events
- Flood and Hail in Missouri, June 19, 2019$111,000 · 1.5 in hail · 10 events
- Tornadoes and Flash Flood in Illinois, June 19 to 20, 2019$120,000 · EF0 · 4 events
- Flash Flooding and Flood in Indiana, June 19, 2019$101,000 · 3 events
- Flash Flood and Flood in Ohio, June 19 to 21, 2019$100,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820971.